Alert archive / South Dakota / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Sioux Falls, SD

March 3, 20246 counties in Iowa; Dakota County, Dixon County, Nebraska; 19 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Mar 3, 2024, 2:37 AM CST for 6 counties in Iowa; Dakota County, Dixon County, Nebraska; 19 counties in South Dakota. It took effect at Mar 3, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 2:37 AM CST (08:37 UTC)
In effect from
Mar 3, 2024, 12:00 PM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 27 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS83 KFSD 030837
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
237 AM CST Sun Mar 3 2024

SDZ038-050-052-053-057>059-063-064-031800-
/O.UPG.KFSD.FW.A.0002.240303T1700Z-240304T0000Z/
/O.NEW.KFSD.FW.W.0003.240303T1800Z-240304T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
237 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN
AND CENTRAL SOUTH DAKOTA AND NORTHEAST NEBRAKSA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-SDZ054-060-061-065-066-068>070-031800-
/O.NEW.KFSD.FW.W.0003.240303T1800Z-240304T0000Z/
Dixon-Miner-Hanson-McCook-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
237 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN
AND CENTRAL SOUTH DAKOTA AND NORTHEAST NEBRAKSA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Nebraska, Dixon. In South Dakota, Miner, 
  Hanson, McCook, Hutchinson, Turner, Bon Homme, Yankton and 
  Clay.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
461 
WWUS83 KFSD 031704
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1104 AM CST Sun Mar 3 2024

IAZ014-020>022-031-032-NEZ014-SDZ067-071-040000-
/O.EXA.KFSD.FW.W.0003.240303T1800Z-240304T0000Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dakota-Lincoln-
Union-
1104 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SOUTH
DAKOTA AND NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Iowa, Clay, Plymouth, Cherokee, Buena 
  Vista, Woodbury and Ida. In Nebraska, Dakota. In South Dakota, 
  Lincoln and Union.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-040000-
/O.CON.KFSD.FW.W.0003.240303T1800Z-240304T0000Z/
Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
1104 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN AND
CENTRAL SOUTH DAKOTA AND NORTHEAST NEBRAKSA...

* AFFECTED AREA...In Nebraska, Dixon. In South Dakota, Beadle, 
  Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, 
  Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon 
  Homme, Yankton and Clay.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
369 
WWUS83 KFSD 032350
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
550 PM CST Sun Mar 3 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ038-050-052>054-057>061-
063>071-040100-
/O.EXP.KFSD.FW.W.0003.000000T0000Z-240304T0000Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
550 PM CST Sun Mar 3 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN AND SOUTH CENTRAL 
SOUTH DAKOTA, NORTHEASTERN NEBRASKA AND NORTHWESTERN IOWA...

Winds have been slowly decreasing and humidity has increased 
above critical values; therefore, the Red Flag Warning will be 
allowed to expire at 6 PM CST. Continued improvement in conditions
is expected through the evening hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 2, 10:37 PM CST, 4 hours earlier. Its key messages:

  • Temperatures 20 to 30 degrees above normal continue through the weekend. Record high temperatures may be just out of reach at times, but record warm minimums will be more likely this weekend.
  • Very high fire danger can be expected on Sunday. At times, brief critical levels may be experienced behind the passage of a cold front.
  • Precipitation chances continue to remain low early next week. Some uncertainty remains regarding precipitation risks by Thursday, with widespread 30 to 50% PoPs at times.
  • Temperatures will cool slightly next week, but remain 10 to 15 degrees above normal through Wednesday.
Area forecast discussion, Mar 2, 10:37 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1037 PM CST Sat Mar 2 2024

.KEY MESSAGES...

- Temperatures 20 to 30 degrees above normal continue through
  the weekend. Record high temperatures may be just out of reach
  at times, but record warm minimums will be more likely this
  weekend.

- Very high fire danger can be expected on Sunday. At times,
  brief critical levels may be experienced behind the passage
  of a cold front.

- Precipitation chances continue to remain low early next week.
  Some uncertainty remains regarding precipitation risks by
  Thursday, with widespread 30 to 50% PoPs at times.

- Temperatures will cool slightly next week, but remain 10 to 15
  degrees above normal through Wednesday.

&&

.DISCUSSION...
Issued at 314 PM CST Sat Mar 2 2024

Temperatures have been slow to warm today - this in response to a
thick layer of high clouds across the region, and low stratus/fog
which resided over portions of northwestern IA through the morning.
Stratus has now finally eroded, though high clouds remain, but
temperatures are now beginning to climb, so think we remain on track
to see highs in the 60s most places. With mixing, southerly winds
have increased as expected - more so over the eastern two thirds of
the CWA. Although these winds will taper downward tonight, still
expecting somewhat breezy conditions to persist overnight with a
decent surface pressure gradient and an increasing low level jet.
This and low level warm air advection will result in a mild night
for this time of year - and record warm lows for the date are quite
possible. Lows will only drop into the 40s, which is 25 to 30
degrees above normal for this time of year.

Later tonight, a surface low lifts from north central NE, then
tracks across our area during the day on Sunday, ending up over
central MN by Sunday evening. This system will pull a frontal
boundary through our area early in the day. Model soundings indicate
deep mixing behind this front, and with very dry air aloft being
pulled down to the surface, dew points will tank - most effectively
over the western portions of the CWA. This will lead to critical to
near critical fire weather conditions for Sunday afternoon as
outlined in the discussion below. In spite of low level cold air
advection, the deep mixing will allow for highs to still climb into
the mid 50s west to mid 60s over portions of northwestern IA.
Westerly winds will crank up early in the day in association with
the low pressure and mixing, though begin to decrease somewhat in
the afternoon when the surface pressure gradient relaxes as the low
slides off to the north and winds aloft also decrease.

On Sunday night into early Monday, a secondary low pressure lifts
from KS into IA during the period, and some models are producing a
bit of light precipitation over our area. Soundings continue to
indicate lift in a shallow saturated midlevel layer - with a layer
of dry air in the lower levels. As a result, kept mainly
flurries/sprinkles in the forecast for that time period. The 850 mb
thermal ridge shifts off to the east by Monday, and with cooling 850
mb temperatures, it will be a cooler day - albeit still much above
normal for this time of year. Highs will range from the mid 40s to
mid 50s. With lighter winds and higher RH values, the fire danger
will be less.

For the remainder of next week, should be quiet for Tuesday and
Wednesday with highs similar to Monday. The next best chance of
precipitation comes in the Thursday to Friday time frame as an upper
level trough over the western CONUS shifts eastward toward the
Northern Plains. Still seeing model differences with respect to the
evolution and timing of the trough, though there is decent agreement
among the deterministic models of our area receiving some
precipitation during this time frame. In support of this, latest
ensembles indicate moderate to high probabilities (50-70%) of our
area receiving at least a tenth of an inch of precipitation during
this period.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1035 PM CST Sat Mar 2 2024

Monitoring an area of IFR stratus which has slipped southward
into north central SD. Some models still try to develop a brief
period of IFR ceilings and/or MVFR-IFR visibility in fog across
portions of the Highway 14 corridor late tonight-early Sunday.
Given that the stratus is currently farther south than model
projections, have introduced a brief window of possible IFR
conditions at KHON around/just after daybreak (13Z-15Z). Any
stratus/fog should quickly be ushered out by increasing west
winds behind a cold front which will move across the forecast
area Sunday morning.

Ahead of the front overnight, low level wind shear is expected
along/east of I-29. Behind the front, westerly winds gusting
25-35kt will prevail during the late morning to mid afternoon,
with gusts easing after 21Z-22Z Sunday. Lighter northwest flow
settles in after sunset/01Z Sunday evening.

&&

.FIRE WEATHER...
Issued at 314 PM CST Sat Mar 2 2024

A frontal boundary will push across the region early on Sunday. Deep
mixing behind this feature will result in very low dewpoints being
pulled down to the surface on Sunday afternoon. With highs in the
50s to mid 60s, afternoon RH values will range from around 15 to 25
percent across the area, with the lowest values through the MO River
Valley. In addition, westerly winds will increase later tonight
through Sunday morning, gusting 30 to 40 kts into the early
afternoon, before decreasing in the mid to late afternoon. As a
result, the period of strongest winds and lowest RH values are
rather disjointed. Even so, critical to near critical fire weather
conditions are expected with a very high fire danger across the
entire CWA. In light of the above, have issued a Fire Weather watch
for south central SD and the western James River Valley where
currently the most dire fire weather conditions will exist.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday morning through Sunday
     afternoon for SDZ038-050-052-053-057>059-063-064.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JH
FIRE WEATHER...JM
Hazardous weather outlook, Mar 2, 7:46 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
746 PM CST Sat Mar 2 2024

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-060>062-065>067-040200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-
746 PM CST Sat Mar 2 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

After the passage of a front Sunday morning, gusty winds and dry
conditions will again lead to very high fire danger across much of
the area. Please use extreme caution when working or spending time
outdoors. Report any wildfire immediately.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>059-063-064-040200-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
746 PM CST Sat Mar 2 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

After the passage of a front early Sunday, gusty winds and very dry
conditions will again lead to very high to even critical fire danger
across much of the area. Please use extreme caution when working or
spending time outdoors. Report any wildfire immediately.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ068>071-040200-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Bon Homme-
Yankton-Clay-Union-
746 PM CST Sat Mar 2 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

After the passage of a front Sunday morning, gusty winds and very
dry conditions will again lead to very high fire danger across much
of the area. Please use extreme caution when working or spending time
outdoors. Report any wildfire immediately.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:47 AM CSTDense Fog AdvisoryFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more2 hr

Nearby

Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.